Alert archive / Tennessee / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Nashville, TN

November 7, 200937 counties in Tennessee

NWS Nashville, TN issued this red flag warning at Nov 7, 2009, 12:30 PM CST for 37 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2009, 12:30 PM CST (18:30 UTC)
Expired
Nov 7, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Nashville, TN
All 37 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Hardin County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Lincoln County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOHX 071830
RFWOHX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CST SAT NOV 7 2009

...RED FLAG WARNING FOR MIDDLE TENNESSEE THIS AFTERNOON...

.GRADIENT WINDS AND MIXING AHEAD OF A SURFACE TROUGH IS EXPECTED
TO PRODUCE SOUTHWEST WINDS 10 TO 20 MPH AND LOW RELATIVE HUMIDITIES
THIS AFTERNOON. HIGHER WIND GUSTS WILL PRODUCE LOCAL RED FLAG
CONDITIONS.

TNZ005>011-023>034-056>066-075-078-092>096-080000-
/O.NEW.KOHX.FW.W.0001.091107T1830Z-091108T0000Z/
FIRE WEATHER ZONE DISTRICT 5 NORTH
CHEATHAM-DAVIDSON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
RUTHERFORD-STEWART-SUMNER-WILLIAMSON-WILSON-
FIRE WEATHER ZONE DISTRICT 4
CANNON-CLAY-CUMBERLAND-DE KALB-FENTRESS-JACKSON-MACON-OVERTON-
PICKETT-PUTNAM-SMITH-TROUSDALE-WARREN-WHITE-
FIRE WEATHER ZONE DISTRICT 5 SOUTH
BEDFORD-GILES-HARDIN-HICKMAN-LAWRENCE-LEWIS-LINCOLN-MARSHALL-
MAURY-PERRY-WAYNE-
1230 PM CST SAT NOV 7 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO RANGE FROM 25 TO 35
PERCENT WITH WIND GUSTS UP TO 30 MPH...FROM THE SOUTHWEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

04

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this red flag warning went out at Nov 7, 12:19 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 7, 12:19 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 PM CST SAT NOV 7 2009

.FIRE WEATHER...
RED FLAG WARNING TO BE POSTED ACR MID TN W/SUSTAINED WINDS 15-20
WITH HIGHER GUSTS IN SPOTS. R/H IS BORDERLINE AT 30 PERCENT BUT
COULD MIX DOWN LOWER.

&&

.PREV DISCUSSION... /ISSUED 1151 AM CST SAT NOV 7 2009/

UPDATE...
FOR AVIATION DISCUSSION...

AVIATION...
VFR THROUGHOUT. GRAD WINDS PLUS S/B HEATING CAUSED GUSTS UP TO 25
MPH THIS MORNING. PRES GRAD WL WEAKEN THIS AFTERNOON. EXPECT LIGHT
SOUTH FLOW TNGT WITH SOME CIRRUS SUNDAY.

PREV DISCUSSION... /ISSUED 1114 AM CST SAT NOV 7 2009/

UPDATE...
WITH TEMPS IN SOME LOCATIONS ALREADY AROUND 70...WILL RAISE
HIGHS FOR TODAY ACROSS MID STATE A COUPLE OF DEGREES. WITH
WINDS GUSTING TO AS MUCH AS 25 MPH...WILL UPDATE WINDS TO
ADDRESS THIS SITUATION.

PREV DISCUSSION... /ISSUED 933 AM CST SAT NOV 7 2009/

UPDATE...
HIGH PRESSURE CENTERED ACROSS THE DEEP SOUTH INTO NC WITH UPPER
LEVEL RIDGING WELL ESTABLISHED. KOHX 12Z SOUNDING SHOWING DRY
CONDITIONS SFC AND ALOFT. SATELLITE/SFC OBS DEPICTING SUNNY SKIES.
TEMPS ARE ALREADY IN THE MID 50S TO LOWER 60S DUE TO INCREASED
SWLY FLOW USHERING IN A WARMER AIR MASS. WINDS GUSTING AS HIGH AS
21 MPH FROM THE SW. CURRENT GRIDDED TEMPS SEVERAL DEGREES COOLER
THAN CURRENT VALUES AND EXPECT WAA PATTERN TO CONTINUE THRU THE
DAY AS SFC HIGH PRESSURE CONTINUES TO MOVE E...BUT WITH UPPER
LEVEL RIDGING MAINTAINING ITS HOLD ACROSS THE MID STATE
TODAY...AND A DRY AIR MASS IN PLACE...CLOUD COVER POTENTIAL MINIMAL
AT BEST.

THUS...WILL RAISE HIGHS TODAY A FEW DEGREES INTO THE MID 70S WEST OF
PLATEAU...AROUND 70 NORTHERN PLATEAU...AND LOWER 70S SOUTHERN PLATEAU
REGIONS. WILL UPDATE WINDS TO ACCOUNT FOR GUSTS APPROACHING 20 MPH
CURRENTLY IN SOME LOCATIONS.

PREV DISCUSSION... /ISSUED 542 AM CST SAT NOV 7 2009/

UPDATE...FOR 12Z AVIATION CYCLE

AVIATION...
LOOK FOR GENERALLY VFR CONDITIONS AT BOTH BNA/CSV THROUGH 12Z
SUN. SURFACE WINDS AT 11Z THIS MORNING ARE GENERALLY LIGHT AND
170/05KT AT BNA AND 200/05KTS AT CSV BUT WINDS ARE STRONGER IN
BOUNDARY LAYER AND ON THE ORDER OF 25 TO 35 KTS FROM ABOUT 190
DEGS. EXPECT THESE WINDS TO MIX DOWN TO THE SURFACE DURING
DAYLIGHT HOURS TODAY. SURFACE PRESSURE GRADIENT TIGHTENS ACROSS
THE AREA AND THIS WILL ALSO ACT TO INCREASE SURFACE SUSTAINED WIND
SPEEDS. BELIEVE NON-CONVECTIVE LOW-LEVEL WIND SHEAR THROUGH
BOUNDARY LAYER WILL BE STRONG ENOUGH TO WARRANT MENTIONING FROM
12Z TO 15Z THIS MORNING IN TAFS. SHEAR THROUGH BOUNDARY SHOULD
IMPROVE ONCE MIXING GETS ESTABLISHED. LOOK FOR SURFACE WINDS GUSTS
DURING DAYLIGHT HOURS ON THE ORDER OF 18 TO 20 KNOTS AT TAF SITES.
AIR MASS LOOKS TOO DRY FOR ANY FOG DEVELOPMENT LATE IN THE CYCLE.

BOYD

PREV DISCUSSION... /ISSUED 222 AM CST SAT NOV 7 2009/

DISCUSSION...
LATEST ANALYSIS SHOWING SFC/LL HIGHS CENTERED NEAR THE EASTERN
SEABOARD ...WITH UL HIGH CENTERED OVER THE WESTERN GULF STATES.
THESE FEATURES WILL REMAIN IN GENERALLY VICINITY THROUGH EARLY
MONDAY...WITH UL HIGHS STRENGTHENING SOME OVER THE MID-SOUTH.
THIS WILL CONTINUE CURRENT STRING OF DRY WEATHER RUNNING THROUGH
THAT TIME.

BY MONDAY AFTERNOON...CENTER OF TD IDA EXPECTED IN THE NORTHERN GULF
WHILE A COLD FRONT/UL TROUGH APPROACHES FROM THE PLAINS. SFC/LL HIGHS
BREAKDOWN MONDAY NIGHT AS IDA MOVES LITTLE FURTHER NORTH AND UL
TROUGH/WEAK FRONTAL BOUNDARY DROP INTO THE REGION. AT THIS
POINT...DEEPER MOISTURE HAS RETURN TO THE SOUTHEAST US BUT IS MUCH
MORE CONCENTRATED TO THE SOUTH/EAST. IDA MEANDERS IN THE NORTHERN
GULF ON TUESDAY AS COLD FRONT AND UL TROUGH AXIS SLIP BY...WITH
SFC/LL HIGHS AND UL RIDGE BUILDING BEHIND TUESDAY NIGHT.
ULTIMATELY...MAIN BRUNT OF IDA SEEMINGLY NEVER MAKES IT FAR ENOUGH
NORTH TO HAVE A MAJOR IMPACT ON THE CWA OTHER THAN ISOLATED-SCATTERED
SHOWERS MONDAY NIGHT/TUESDAY...AND POSSIBLY EAST AND SOUTH EARLY
TUESDAY EVENING WHILE BOUNDARY / UPPER RIDGE PUSH DEEP MOISTURE
OUT OF THE PICTURE.

SFC/LL HIGHS AND UPPER RIDGING MOVE FIRMLY BACK INTO THE PICTURE
WEDNESDAY AND MAINTAIN THROUGH EARLY FRIDAY. LATER FRIDAY...UPPER
RIDGE / LL HIGHS BREAKDOWN ALLOWING UPPER TROUGH AND WEAK FRONTAL
BOUNDARY TO SLIDE ACROSS LATE...POSSIBLY RETURNING ISOLATED
SHOWERS TO THE REGION FRIDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  74  51  71 /   0   0   0  10
CLARKSVILLE    45  75  51  71 /   0   0   0  10
CROSSVILLE     39  74  45  70 /   0   0   0  10
COLUMBIA       43  74  51  71 /   0   0   0  10
LAWRENCEBURG   42  74  49  70 /   0   0   0  10
WAVERLY        45  74  52  70 /   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Nov 7, 5:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST SAT NOV 7 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-081100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

Nearby

Red Flag Warnings in Tennessee, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.